Hail, Howard
- When
- April 8, 3:36 PM CST
- Where
- Howard County, 0.69 mi N of Mineral Spgs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.880, -93.920
southwest Arkansas and northwest Louisiana. These thunderstorms developed with the aid of a strong upper level low pressure system that pulled out into the southern and central plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe thunderstorms developed ahead of a dry line across south central Oklahoma and north central Texas and moved eastward into portions of northeast Texas...southeast Oklahoma...southwest Arkansas and northwest Louisiana. These thunderstorms developed with the aid of a strong upper level low pressure system that pulled out into the southern and central plains. These thunderstorms which affected the region during the afternoon...evening and overnight hours of April 8th produced large hail...damaging thunderstorm winds gusts along with very heavy rainfall and an isolated tornado touched down across McCurtain County, Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 8, 2:49 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 349 PM CDT TUE APR 8 2008 .DISCUSSION... .DISCUSSION... CONVECTION ACROSS THE NORTHERN SECTIONS OF THE CWA...MAINLY ALONG AND NORTH OF THE INTERSTATE 30 CORRIDOR WILL CONTINUE INTO THE EVENING. INCREASING LOW LEVEL INSTABILITY COMBINED WITH A SLOW MOVING SURFACE FRONT...HIGH DEWPOINTS AND OTHER FACTORS MAY LEAD TO A FEW SEVERE STORMS...AT LEAST FOR THE EARLY PORTION OF THE EVENING. HEAVY RAIN IS ALSO POSSIBLE...WITH SOME TRAINING ALONG THE SLOW MOVING FRONT. WIDESPREAD FLOODING COULD BE A PROBLEM IF THE FRONT STALLS...AND CONVECTION CONTINUES TO INITIATE ALONG FRONT. BUT...NOT LOOKING FOR THIS TO HAPPEN TONIGHT...SO HAVE DECIDED NOT TO ISSUE A FLASH FLOOD WATCH. HOWEVER...SHORT DURATION FLASH FLOODING IN A SMALL AREA CAN OCCUR WITH ANY THUNDERSTORM...AND THIS IS POSSIBLE NORTH AND WEST OF A EL DORADO...SHREVEPORT...NACOGDOCHES LINE...AND CAN BE HANDELED WITH WARNINGS AS NEEDED. MODELS INDICATE FRONT WILL STALL SOMEWHERE SOUTH OF INTERSTATE 20 BY MORNING...THEN MOVE NORTH OF THE CWA IN THE AFTERNOON. THIS WILL PLACE ALL THE AREA BACK IN A MOIST AND HIGHLY UNSTABLE ENVIRONMENT... BUT THE FOCUS OF WEDNESDAY NIGHTS PRECIPITATION WILL BE ACROSS CENTRAL OKLAHOMA IN VICITY OF SURFACE BOUNDARY. IF THE FRONT DOES NOT MOVE AS FAR NORTH AS FORECAST...A FLASH FLOOD WATCH WILL BE IN ORDER FOR AREAS ALONG AND JUST NORTH OF THE BOUNDARY. ON THURSDAY... UPPER LOW WILL MOVE EAST INTO THE CENTRAL PLAINS...AND THIS WILL DRIVE DRY AIR AND A SURFACE FRONT WELL INTO TEXAS. LOOK FOR A LINE OF CONVECTION TO DEVELOP THURSDAY AFTERNOON AND CROSS THE CWA THURSDAY NIGHT. THIS SHOULD BE THE LAST FROM THIS SYSTEM...WITH DRY AIR SPILLING INTO THE REGION...JUST IN TIME FOR THE WEEKEND. DRY FORECAST TO CONTINUE INTO EARLY NEXT WEEK AS A STRONG UPPER RIDGE BECOMES ANCHORED FROM WEST TEXAS...NORTHWARD TO THE CANADIAN BORDER. && .AVIATION... SURFACE MAP CONTINUES TO SHOW A FRONT DRAPED FROM THE METROPLEX INTO SW MO...WITH A SURFACE LOW SW OF KSGF. TSRA CONTINUE TO DEVELOP THIS AFTERNOON W OF A KTYR-KBLR LINE AS SHORTWAVE TROUGH EJECTS INTO MID-MISSISSIPPI VALLEY. OCCASIONAL TSRA MAY BE SEEN UNTIL A COUPLE OF HOURS AFTER SUNSET...ESPECIALLY OVER NW PARTS OF THE FORECAST AREA. FRONT MAY MEANDER A LITTLE N TONIGHT. ISENTROPIC FORCING AND WEAK PERTURBATIONS RIDING THE FRONT MAY RESULT IN ADDITIONAL SHRA/TSRA DEVELOPMENT BY 09/0600 UTC...MAINLY N OF IH-30...WHERE MVFR/IFR FLIGHT CATEGORIES MAY BE SEEN. REGARDLESS...IFR FLIGHT CATEGORIES DUE TO CIGS WILL LIKELY BE SEEN CLOSE TO SUNRISE...ESPECIALLY AT ANY TERMINALS WHICH RECEIVED SHRA/TSRA DURING THE EVENING. MORE SHORTWAVE ENERGY EMBEDDED IN THE SW FLOW ALOFT MAY AID IN ADDITIONAL CONVECTIVE DEVELOPMENT BEFORE 09/1800 UTC. I EXPECT MOST OF THE TSRA COVERAGE TO INCREASE AFTER 10/0000 UTC...AS THE MAIN SHORTWAVE TROUGH STARTS TO EJECT INTO THE PLAINS. /BUTTS/ && .PRELIMINARY POINT TEMPS/POPS... SHV 61 78 67 80 / 50 40 30 50 MLU 63 81 66 84 / 20 30 30 30 DEQ 57 69 65 77 / 70 60 50 70 TXK 60 72 66 79 / 70 50 40 70 ELD 61 75 66 81 / 50 40 30 60 TYR 63 79 68 79 / 60 40 40 50 GGG 62 78 69 78 / 50 40 40 60 LFK 66 83 69 83 / 20 20 20 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 14/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT TUE APR 8 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-091100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CDT TUE APR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND NORTHEAST TEXAS THIS AFTERNOON AND TONIGHT...AS A COLD FRONT MOVES INTO THE REGION. A FEW STORMS MAY BECOME SEVERE. WITH COLD TEMPERATURES ALOFT... LARGE HAIL IS THE PRIMARY CONCERN. ALSO...LOCALLY HEAVY RAINFALL MAY RESULT IN FLASH FLOODING...ESPECIALLY AREAS NORTH OF INTERSTATE 30. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... PERIODS OF VERY HEAVY RAINFALL MAY PRODUCE FLOODING...FROM WEDNESDAY INTO EARLY FRIDAY...AS A WARM FRONT LIFTS NORTH ACROSS THE REGION. THE WARM FRONT WILL BE FOLLOWED BY ANOTHER COLD FRONT...WHICH MAY CONTRIBUTE TO SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
424 PM CDT TUE APR 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL HOOKS 33.47N 94.29W
04/08/2008 E1.50 INCH BOWIE TX EMERGENCY MNGR
QUARTER TO PING PONG BALL SIZED HAIL AT THE RED RIVER
ARMY DEPOT.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
436 PM CDT TUE APR 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL MINERAL SPRINGS 33.88N 93.92W
04/08/2008 E0.75 INCH HOWARD AR TRAINED SPOTTER
PENNY SIZED HAIL CURRENTLY FALLING IN MINERAL SPRINGS
&&
15The Shreveport radar (KSHV), 159 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Trees were reported down.
Trees were downed along South State Line Road.
A bridge was washed out from excessive heavy rainfall at Ramage Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93921, 93924, 93923, 93925, 93939, 93957, 93937.